Managing Loss of Appetite (Anorexia)
Some patients experience a decrease in appetite while receiving cancer therapy and for some time following treatment. Remember that this loss of appetite is a temporary side effect of your treatment. Also, the loss of appetite you may experience depends on many factors and varies from person to person.
Please ask your nurse to review this information with you and to answer any questions you may have. Keep your nurse and doctor informed of your concerns about your appetite and weight. A registered dietitian is available to discuss your diet and can suggest ways to maintain your normal weight.
Helpful Hints to Manage Loss of Appetite
- Eat small frequent meals and healthy snacks that are high in protein and calories.
- Eat during periods of greatest appetite, rather than at set mealtimes. Be flexible. Eat whenever you feel hungry.
- Make mealtime as pleasant as possible by trying the following suggestions:
- Rest before eating.
- Play soft background music or a relaxation tape.
- Use an attractive table setting.
- Indulge in your favorite foods.
- Make plans to eat with family and friends.
- Take pain medication as instructed.
- Take nausea medication a half-hour before meals, or as instructed.
- Avoid foods that cause bloating and gas, such as cabbage, broccoli, and beans; or indigestion, such as spicy foods.
- If you have a sore mouth, do mouth care routinely and especially before and after meals.
Your mouth care: ________________________________________________________
- If you have dry mouth, use: ________________________________________________
- Try sugar-free hard candy, gum, or mints if you have a metallic or bitter taste in your mouth.
- Marinate meats with sweet marinades or sauces like teriyaki or soy. Try different seasonings.
- Don’t drink large quantities of fluids with meals, since this will make you feel fuller sooner.
- Avoid “empty calorie” liquids like soda pop.
- Try fruit juices and milk products.
- If you have trouble digesting milk and milk products, speak to your nurse or the registered dietitian.
- Exercise as tolerated. A moderate exercise routine helps stimulate appetite.
- Nutritional supplements can be recommended by the registered dietitian or nurse.
- Your doctor may order an appetite-stimulating medication.
- Sometimes loss of appetite during cancer therapy is a symptom of depression. If you think you may have problems with your mood and emotions, speak to your doctor about your concerns.
In an Emergency Call: